I initially came down with symptoms about four weeks ago. Two small red bumps at the base of my penis (one in line with my belly button and one to my right). I'm guessing the base because I had protected sex. The bumps did not hurt or itch. I plucked a hair from the center one thinking it was an ingrown hair and it turned into a small open ulcer. Once again, no pain, just an ulcer that refused to heal.
About a week later I went into Planned Parenthood and was swabbed. Test came back positive for genital HSV-1. I was devastated to say the least, but somewhat hopeful because of the evidence that ghsv-1 seemed to be less of a hassle. Was not prescribed anything because the OB was so mild. Worst part was the pressure in the groin area from swollen lymph nodes.
So, about 10 days after the initial symptoms the red bump to the right side of my penis erupted into its own little mini outbreak. Much more classic symptoms. 5-6 blisters. Itched, but did not really hurt.
At about three weeks everything looked like it was healing up fine. The area on the right was completely healed and the center ulcer was healing up. Much to my dismay, two days ago (about 3.5 weeks after noticing initial symptoms), the center ulcer erupted into its own little mini outbreak! Very itchy and two little mini-outbreaks based in the same area as that initial ulcer. Very frustrating because I thought it was healing up.
I spoke to the PPH doctor again and prescribed a treatment of 1g of valtrex a day. She said to call back if it doesn't clear up in a week.
1. Could using hydrocortisone cream be the culprit? I used hydrocortisone cream probably 12 to 20 times in both locations. At first because I thought it was an ingrown hair and later because it itched and it made sense to me. I was horrified to learn the other day that hydrocortisone cream is basically one of the worst things you can do for it.
Doc at PPH didn't seem to think the cream would matter.
Definitely. Hydrocortisone could keep an outbreak going indefinitely. You need your immune response to deal with a herpes outbreak, and the function of the cortisone is to take away an overactive immune response. The cream is probably the culprit.
Stop using it and I'm guessing that your outbreak will resolve. Also, the dose for first infection, regardless of type, is 1 gram twice a day for 7-10 days.
Thanks for the advice. I have started the Valtrex and things seem to be healing up.
Quick question regarding steroid creams: I developed a kind of folliculitis while i was in afghanistan. all the doctors i have seen thus far prescribe a steroid cream. it makes the symptoms go away for about a week, but like clock work, they come right back.
1. Do I need to completely lay off the steroid creams or can I use it when symptoms aren't there?
2. Can I use it in areas where there are no obvious outbreak signs?
I will be going to a dermatologist to figure this out, but it can take some time to see a specialist in the military.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.